Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 25, 2019, 4:55 PM EDT for Portage County, Stark County, Ohio. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 4:55 PM EDT (20:55 UTC)
- Expired
- May 25, 2019, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Portage County, OH, Stark County, OH
The radar
The Cleveland radar (KCLE), 71 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:00 PM EDT | TSTM WND DMG | 3 Wnw Massillon, OH | A TREE WAS UPROOTED NEAR KENYON AVE AND HWY 172. MULTIPLE TREES AND POWER LINES BLOWN DOWN AROUND MASSILON. |
| May 25, 5:09 PM EDT | TSTM WND DMG | 2 Sw Canton, OH | LARGE TREE ON A HOUSE. MULTIPLE ROADS BLOCKED IN THE CANTON AREA DUE TO TREES AND LINES DOWN. |
| May 25, 5:10 PM EDT | TSTM WND DMG | 1 S Canton, OH | MULTIPLE TREES AND POWER LINES BLOWN DOWN IN CANTON. TIME WAS ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
929
WUUS51 KCLE 252055
SVRCLE
OHC133-151-252200-
/O.NEW.KCLE.SV.W.0040.190525T2055Z-190525T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
455 PM EDT Sat May 25 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Portage County in northeastern Ohio...
Stark County in northeastern Ohio...
* Until 600 PM EDT.
* At 455 PM EDT, a severe thunderstorm was located over Massillon, or
9 miles west of Canton, moving east at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Canton, Ravenna, Massillon, Kent, Green, Alliance, Tallmadge, North
Canton, Streetsboro, Louisville, Mogadore, Minerva, Hartville,
Garrettsville, Brewster, Navarre, Brimfield, Canal Fulton, Randolph
and Atwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4069 8165 4088 8165 4091 8162 4091 8142
4098 8142 4099 8139 4120 8139 4132 8100
4099 8101 4099 8109 4073 8109 4072 8123
4070 8124
TIME...MOT...LOC 2055Z 262DEG 24KT 4079 8156
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
Clark1 follow-up statement
758
WWUS51 KCLE 252116
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
516 PM EDT Sat May 25 2019
OHC133-151-252200-
/O.CON.KCLE.SV.W.0040.000000T0000Z-190525T2200Z/
Portage OH-Stark OH-
516 PM EDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN PORTAGE AND STARK COUNTIES...
At 515 PM EDT, a severe thunderstorm was located over Louisville, or
near Canton, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Canton, Ravenna, Massillon, Alliance, North Canton, Louisville,
Minerva, Hartville, Garrettsville, Brewster, Navarre, Randolph,
Atwater, Edinburg, Windham, East Canton, Deerfield, Meyers Lake,
Hills And Dales and Limaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing wind damage
across Canton. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4076 8165 4082 8153 4088 8140 4098 8130
4124 8127 4132 8100 4099 8101 4099 8109
4073 8109 4072 8123 4070 8124 4069 8165
TIME...MOT...LOC 2115Z 264DEG 37KT 4080 8126
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
ClarkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:12 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 25, 3:12 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 312 PM EDT Sat May 25 2019 ...Record Heat and Severe Storms This Afternoon... .SYNOPSIS... A cold front will slowly sag south across the area late tonight, pushing just south of the area Sunday afternoon. The front will remain between the southern Great Lakes and Ohio valley through Monday before lifting north through the area Monday night into Tuesday, remaining north of the area through midweek. An unsettled weather pattern will remain over the region much of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... The unofficial start to Summer has brought record heat and severe storms this holiday weekend. Afternoon temperatures managed to reach the upper 80s and lower 90s. We were able to mix out very well with some slightly drier dewpoints working down to the surface. CAPE values have reached between 2000-3000 J/KG, downdraft CAPE values have reached up to 1500 J/KG, Bulk shear values are about 45 to 50 knots. There is also a MCV moving out of Indiana into Ohio this afternoon which all points to an active afternoon with a broken line of severe convection developing and moving eastward. Storm motions will be fast given the mid level flow. The main threats for these storms will be damaging wind gusts of 70 mph and large hail up to ping pong size possible. The latest runs of the HRRR and 4KM NAM Nest have finally came into some decent agreement with the timing and placement of the storm potential through the early evening. Most of the severe storms should be out of our local CWA by 8 pm this evening. A cool front will sag southward into the area by Sunday morning. Another ripple of energy and disturbance will move along in the westerlies early Sunday morning and may interact with the front. Guidance does show additional storms, some strong, may be impacting western Ohio by 9 am Sunday and moving into central Ohio by late morning and midday. Some of these storms may become severe and there is a marginal to slight risk for severe weather across portions of central Ohio. Damaging winds and hail will be again the main threat. Temperatures will be cooler north of the southward front. The front will move through the entire area by Sunday evening with slight drier and cooler weather moving in temporarily. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Frontal boundary will dip south of the area on Monday allowing for slightly cooler temperatures especially near the lakeshore with northerly flow. The frontal boundary will return north Monday increasing the chances for showers and thunderstorms mainly in the evening. Rain chances come down to only a slight chance for Tuesday due to residual moisture over the area, however dynamics will be insufficient for much coverage. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Conditions become more favorable for convection on Wednesday as a shortwave trough advances into the Great Lakes region from the plains. This feature has a slow eastward progression and will support a SW flow and moisture stream from the gulf with dew points in the mid 60s and highs in the 80s. The best upper level dynamics are displaced to the northwest, however there will be some enhanced divergence aloft. The trough will weaken and Thursday and swing east of the area Friday with cooler and drier conditions expected late week. && .AVIATION /18Z Saturday THROUGH Thursday/... There are a couple aviation concerns with this TAF update. The main concern will be the broken line of severe convection developing across northern Ohio this afternoon moving into northwest Pennsylvania by early evening. These storms will be moving fast and likely impact some airports. Will carry VCTS for all sites this afternoon with mention a TEMPO for 2 hours of most likely impacting certain sites. The earliest impacts will be west and latest impacting airport further east. The severe convection should be east of our local area by 00z this evening. Damaging wind gusts up to 70 mph and large hail along with frequent lightning will be the main threats. The other aviation concern will be the strong gusty southwest winds this afternoon Wind gusts will be up to 30 knots possible. Mainly VFR weather expected except during impacts of convection. MVFR ceilings will move in between 2K and 3K feet by Sunday morning. Winds will also shift to northwesterly up to 10 knots. OUTLOOK...Non-VFR possible through Tuesday morning and again Tuesday night into Wednesday. && .MARINE... Several pieces of low pressure will impact the region today through Tuesday night with a frontal boundary lifting north and south of the lake multiple days. Southwest winds of 10-20 knots on the lake this afternoon will lead to choppy conditions and 2 to 4 foot waves on the east end for a few hours this evening. Otherwise a weak cold front will settle south of the lake early Sunday morning with high. pressure building in behind and bringing generally light wind conditions for Sunday. Easterly winds develop on Monday ahead of a warm front that will lift north across the lake Monday night. This will lead to a brief period of elevated water levels across the western basin of the lake. However speeds may not be high enough to cause anything more than minor flooding issues with the extremely high water levels. Southwest winds increase Tuesday into Wednesday and a Small Craft Advisory may be needed for portions of Lake Erie on Wednesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Griffin SHORT TERM...Jamison LONG TERM...Jamison AVIATION...Griffin MARINE...KEC
Hazardous weather outlook, May 25, 2:34 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 234 PM EDT Sat May 25 2019 OHZ003-006>008-261845- Lucas-Wood-Ottawa-Sandusky- 234 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142-143-149-162>169-261845- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 234 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ144>148-261845- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- 234 PM EDT Sat May 25 2019 ...SEVERE THUNDERSTORM WATCH 239 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>014-017>023-027>033-036>038-047-089-261845- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore- 234 PM EDT Sat May 25 2019 ...SEVERE THUNDERSTORM WATCH 239 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. PAZ001>003-261845- Northern Erie-Southern Erie-Crawford- 234 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible this evening with damaging wind gusts up to 70 mph and large hail up to ping pong size. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 25, 4:05 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT Sat May 25 2019
OHZ003-006>009-017>019-027-028-036-252045-
Crawford-Seneca-Wyandot-Huron-Marion-Erie-Wood-Hancock-Ottawa-
Sandusky-Lucas-
405 PM EDT Sat May 25 2019
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN
HURON...ERIE...SENECA...MARION...SANDUSKY...WYANDOT...CRAWFORD...
WOOD...HANCOCK AND NORTHEASTERN LUCAS COUNTIES...
At 404 PM EDT, radar indicated showers and thunderstorms located
along a line extending from near Fremont to New Riegel to near La
Rue. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Findlay, Marion, Bowling Green, Sandusky, Tiffin, Norwalk, Fremont,
Fostoria, Bucyrus, Upper Sandusky, Port Clinton, Perrysburg, Oregon,
Galion, Bellevue, Clyde, Rossford, Willard, Northwood and Crestline.
LAT...LON 4112 8367 4173 8363 4171 8334 4152 8297
4152 8298 4151 8299 4151 8281 4149 8282
4145 8304 4143 8301 4147 8281 4140 8255
4071 8279 4064 8296 4049 8296 4043 8303
4051 8342 4068 8342 4082 8351 4082 8383
TIME...MOT...LOC 2004Z 287DEG 38KT 4140 8318 4105 8330 4060 8348
ClarkLocal storm report, May 25, 4:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
444 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 1 SSW GREEN 40.92N 81.44W
05/25/2019 M72 MPH SUMMIT OH ASOS
REPORTED AT AKRON REGIONAL AIRPORT.
&&
RCLocal storm report, May 25, 4:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
449 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 NW LAKEMORE 41.05N 81.46W
05/25/2019 E1.00 INCH SUMMIT OH TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
RCLocal storm report, May 25, 4:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
451 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST AKRON FULTON INTERNATIO 40.92N 81.44W
05/25/2019 M72 MPH SUMMIT OH ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
SSW GREEN. REPORTED AT AKRON FULTON
INTERNATIONAL AIRPORT.
&&
RCLocal storm report, May 25, 4:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
453 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 S AKRON 41.04N 81.53W
05/25/2019 E1.00 INCH SUMMIT OH PUBLIC
QUARTER SIZE HAIL REPORTED BY MPING.
&&
MGLocal storm report, May 25, 4:55 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
455 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 3 SSE AKRON 41.04N 81.51W
05/25/2019 SUMMIT OH PUBLIC
MULTIPLE REPORTS OF LARGE TREES BLOWN DOWN
AND POWER LINES BLOCKING ROADS IN SOUTH
AKRON. ROADS BLOCKED AND IMPASSABLE.
&&
MGThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:25 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 35 min |
| May 25, 1:54 PM EDT | Special Weather Statement | CLE | Seneca | 36 min |
| May 25, 1:59 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky, Seneca | 46 min |
| May 25, 2:29 PM EDT | Special Marine Warning | CLE | 40 min | |
| May 25, 2:37 PM EDT | Special Weather Statement | CLE | Erie | 38 min |
| May 25, 3:04 PM EDT | Special Weather Statement | CLE | Ottawa | 41 min |
| May 25, 3:09 PM EDT | Special Marine Warning | CLE | 51 min | |
| May 25, 3:15 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa | 26 min |
| May 25, 3:52 PM EDT | Special Marine Warning | CLE | 83 min | |
| May 25, 4:05 PM EDT | Special Weather Statement | CLE | Crawford, Erie, Hancock, Lucas, Marion, Sandusky and 3 more | 40 min |
| May 25, 4:15 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Portage, Stark, Summit, Wayne | 45 min |
| May 25, 4:56 PM EDT | Special Weather Statement | CLE | Ashland, Crawford, Knox, Morrow, Richland | 49 min |
| May 25, 5:14 PM EDT | Special Marine Warning | CLE | 91 min | |
| May 25, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Portage, Trumbull | 43 min |
| May 25, 5:48 PM EDT | Special Weather Statement | CLE | Holmes, Wayne | 42 min |
| May 25, 6:11 PM EDT | Special Weather Statement | CLE | Stark | 34 min |
| May 25, 6:22 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 23 min |
| May 25, 6:25 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 35 min |
| May 25, 6:29 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Trumbull | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.